Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 151, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2004, 7:33 PM CDT for Ransom County, Sargent County, North Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2004, 7:33 PM CDT (00:33 UTC)
- Expired
- Aug 25, 2004, 8:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Ransom County, ND, Sargent County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 7:40 PM CDT | HAIL 0.88 | 3 Sw Milnor, ND | |
| Aug 25, 7:40 PM CDT | HAIL 0.88 | 3 Sw Milnor, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Aug 25, 7:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1076 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 260033 SVRFGF NDC073-081-260115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 730 PM CDT WED AUG 25 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA NORTHEAST SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 815 PM CDT. * AT 727 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MILNOR...OR ABOUT 44 MILES WEST OF WAHPETON...MOVING TO THE NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILNOR AT 740 PM... DE LAMERE AT 800 PM AND MCLEOD AT 815 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4618 9772 4617 9731 4658 9732 4658 9749 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:25 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 25, 2:25 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 225 PM CDT WED AUG 25 2004 .DISCUSSION... SHORTWAVE AND ASSOCIATED LOW SLOWLY LIFTING TOWARDS REGION THIS AFTERNOON...AS CONVECTION HAS DEVELOPED ON LEADING EDGE OF INSTABILITY/MOISTURE GRADIENT. SOME CLEARING IS MOVING INTO SOUTHEAST ND...WITH THUNDERSTORMS DEVELOPING QUICKLY IN EASTERN SD NEAR WARM FRONT/DRYLINE INTERSECTION. MODELS IN PRETTY GOOD AGREEMENT OVERALL AND LIKE ETA INSTABILITY FIELDS SO WILL FOLLOW. FOR TONIGHT...ACTIVE CONVECTIVE EPISODE POSSIBLE AS STRONG SHORTWAVE IN CONJUNCTION WITH SFC BOUNDARY...COOL POOL ALOFT AND UPPER DIVERGENCE COMBINE FOR THUNDERSTORM DEVELOPMENT. MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND...WITH ISOLATED TORNADOES MAINLY IN SOUTHERN AREAS NORTH OF SURGING WARM FRONT...WHERE LOW LEVEL FLOW WILL BE BACKED YIELDING HIGH 0-3KM HELICITY/CAPE VALUES. UPPER LOW TAKES ON A NEGATIVE TILT AS SYSTEM SLOWLY MOVES NORTH AND EAST OVERNIGHT...SO HEAVY RAIN ALSO POSSIBLE. WILL MENTION SEVERE WORDING AND HEAVY RAIN IN ALL ZONES WITH LIKELY OR EVEN CATEGORICAL POPS. ON THURSDAY...UPPER LOW BECOMES STACKED OVER NORTHERN AREAS WITH CAPES STILL LINGERING MOST OF DAY. WITH OUTFLOW BOUNDARIES FROM EARLIER CONVECTION AND MAIN COLD FRONT STILL TO THE NORTHWEST...WILL CONTINUE THUNDER MENTION IN ALL AREAS. BY THURSDAY NIGHT...LOW DRIFTS EAST INTO ONTARIO AS STRONG 40KT WINDS PUSH IN AT 850MB BEHIND SYSTEM. THEREFORE EXPECT A WINDY NIGHT WITH SHOWERS IN DEFORMATION ZONE FOR MUCH OF AREA. ATMOSPHERE WILL BEGIN TO DRY OUT ON FRIDAY...EXCEPT IN FAR NORTHEAST WHERE A LOW POP FOR SHOWERS WILL BE MAINTAINED INTO EARLY AFTERNOON ON FRIDAY. TEMPS WILL FALL WELL BELOW NORMAL FOR HIGHS ON FRIDAY...WITH A WINDY DAY IN STORE. FOR SATURDAY...HIGH PRESSURE BUILDS IN AND EXPECT A DRY AND COOL DAY. TEMPS WILL WARM SOME FROM FRIDAY BUT STILL FALL SHORT OF AVERAGE TEMPS FOR THIS TIME OF YEAR. .LONG TERM...SUN THROUGH WED...MODELS ARE IN PRETTY GOOD AGREEMENT FOR THE EXTENDED FORECAST...WITH ZONAL FLOW PREDOMINATING AT 500MB. A SHORTWAVE MOVES THROUGH THE 500MB FLOW IN CONJUNCTION WITH A SURFACE FRONTAL PASSAGE ON SUN AFTERNOON. THEREFORE...ADDED A CHANCE FOR THUNDERSTORMS IN THE N HALF OF THE AREA. OTHERWISE...LEFT THE REMAINDER OF THE FORECAST DRY. WILL WAIT TO ADD PRECIPITATION TO THU (DAY 7) AT THIS TIME...AS WEATHER SYSTEMS ARE GENERALLY A LITTLE SLOWER ARRIVING. AS FAR AS TEMPS...REMAIN NEAR TO SLIGHTLY BELOW NORMAL FOR ALL OF THE EXTENDED FORECAST. & .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && KELLENBENZ/NG
Hazardous weather outlook, Aug 25, 9:45 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 945 AM CDT WED AUG 25 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251700- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 945 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE REGION. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING. THE GREATEST RISK FOR SEVERE WEATHER SHOULD BE FROM 2 PM UNTIL MIDNIGHT. IN ADDITION...LOCALIZED HEAVY RAIN IS POSSIBLE THIS AFTERNOON AND TONIGHT FROM THUNDERSTORMS. A TROUGH OF LOW PRESSURE MOVING EAST INTO AN UNSTABLE AIRMASS IN PLACE OVER THE AREA WILL HELP TO INDUCE THUNDERSTORM DEVELOPMENT ESPECIALLY TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING THUNDERSTORM THREAT WILL CONTINUE INTO THURSDAY AND THURSDAY EVENING. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE. THE THUNDERSTORMS SHOULD TRANSITION MORE INTO RAIN SHOWERS LATE THURSDAY NIGHT AS THE TROUGH OF LOW PRESSURE BEGINS TO LIFT NORTHEAST OUT OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. BERG/KELLENBENZ
In the hours before
Local storm report, Aug 25, 7:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
711 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL GWINNER 46.22N 97.66W
08/25/2004 0.75 INCH SARGENT ND PUBLIC
&&
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:09 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 51 min |
| Aug 25, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 52 min |
| Aug 25, 8:54 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 51 min |
| Aug 25, 9:03 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 42 min |
| Aug 25, 9:33 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 42 min |
| Aug 25, 10:55 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 50 min |
| Aug 25, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 44 min |
| Aug 26, 5:05 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 40 min |
| Aug 26, 5:45 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 45 min |
| Aug 26, 6:30 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.